Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 4, 2024, 8:04 PM EST for 4 counties in Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 4, 2024, 8:04 PM EST (01:04 UTC)
- Expired
- Feb 4, 2024, 8:45 PM EST
- In force
- 41 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brevard County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 73 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 4, 8:10 PM EST | HAIL 1 | 2 N University Park, FL | Public reports quarter size hail near East Lake Elementary School, northeast of UCF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 1.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.2
The text
As transmitted.
314
WUUS52 KMLB 050104
SVRMLB
FLC009-095-117-127-050145-
/O.NEW.KMLB.SV.W.0013.240205T0104Z-240205T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
804 PM EST Sun Feb 4 2024
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Eastern Seminole County in east central Florida...
Northwestern Brevard County in east central Florida...
East central Orange County in east central Florida...
Southeastern Volusia County in east central Florida...
* Until 845 PM EST.
* At 803 PM EST, a severe thunderstorm was located over University Of
Central Florida, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Titusville, Oviedo, Winter Springs, Casselberry, and Maitland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2849 8125 2864 8134 2894 8101 2858 8076
TIME...MOT...LOC 0103Z 241DEG 30KT 2861 8121
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LawWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 4:04 PM EST, 4 hours earlier.
Area forecast discussion, Feb 4, 4:04 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Melbourne FL
404 PM EST Sun Feb 4 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Current...The main line of showers that moved through this morning
has pushed well offshore this afternoon, with some drying in the mid-
levels leading to partly sunny skies. CAM guidance continues to
indicate the development of some isolated showers and storms this
afternoon into the evening hours, and this type of activity has
already started north of the forecast area. Any storms that do
develop will be capable of producing gusty winds, small hail,
frequent lightning strikes, and may also produce a brief tornado.
The area most likely to see any sort of development over the next
few hours would be north of the Orlando metro, though confidence
remains low.
Tonight-Monday...Once any activity this afternoon dies down, things
will remain relatively quiet and dry tonight, as a dry slot situates
itself over the peninsula. Rain chances will drop off overnight, but
these conditions will be short-lived. While the surface low
currently located over the Florida Panhandle will remain mostly in
place tonight, its associated mid-level trough is forecast to push
it across the area, leading to the surface low swinging
southeastward over the peninsula. As a result, rain chances will
once again increase across east central Florida, with scattered to
numerous shower development forecast. Isolated storm development
will also be possible, though minimal instability could be a
limiting factor. The area most likely to see any sort of storm
develop would be the southern half of the forecast area, generally
south of the Orlando metro and the Cape. Based on the environment,
any storms that do develop could be capable of producing occasional
lightning strikes, gusty winds, and hail. Confidence does remain low
in strong storm development due to the indication of an unfavorable
environment.
Overnight lows generally in the low to mid 50s, with afternoon highs
on Monday in the mid to upper 60s. Winds will remain rather light
across the area tonight, generally between 5 to 15 mph.
Monday Night-Wednesday...The low pressure system moves from the
Florida peninsula and into the western Atlantic Monday night. It
will then remain off of the eastern US coast through midweek, as
secondary axes rotate around the western side of the low. Locally,
will see showers continue along the coast, with chances diminishing
the farther west the location. PoPs up to 40% lingering through the
day on Tuesday, before the low finally begins to shift slightly
eastward, though up to a 20% chance will linger into Tuesday night.
Will finally see drier conditions develop on Wednesday.
The big story will be the winds through mid week. The rapidly
tightening pressure gradient as the low moves offshore Monday
evening and becomes a gale will lead to very windy conditions for
east central Florida Monday night. Northerly winds increasing to 20-
30mph by mid-morning on Tuesday. The highest gusts will occur along
the coast, especially north of the Cape initially, with gusts 30-
40mph forecast. Occasionally higher gusts to around 50mph cannot be
ruled out. Will see strong winds spread southward along the coast
through the day on Tuesday. Then, sunset and the farther shift
offshore will allow winds to decrease Tuesday night, though they
will remain elevated through Wednesday, with breezy conditions
persisting, especially along the coast.
Unusually strong winds will cause will cause oblique/pounding surf
and run up to the dune line over at least 3 to 4 high tide cycles
Tue-Wed. Surf heights from 6-12 ft are forecast, with minor to
locally moderate beach erosion. Minor coastal flooding also cannot
be ruled out through Wednesday morning's high tide.
Highs each day are forecast in the 60s, with overnight lows in the
lower 50s on Monday night. By Tuesday night, cooler air begins to
advect into the area and leads to lows in the mid to upper 40s
inland, while the coast remains in the lower 50s. Elevated winds
will be enough to lead to chilly wind chills Tuesday night into
Wednesday morning, with temperatures feeling like the lower 40s west
of I-95 and upper 30s north and west of Orlando.
Previous discussion...
Thursday - Next Weekend...
High pressure will take control of our weather late in the week as
the upper low departs and ridging overtakes the Gulf and Florida,
deflecting the storm track well to our north for a little while.
Skies look partly cloudy, due to some onshore-moving low clouds and
high cirrus floating by. Expect a steady warming trend, with low 70s
Thursday, mid 70s Friday, then upper 70s next weekend with some
places perhaps closing in on 80F by next Sunday. Our next cold front
(rain chances, then a cool down) looks to hold off until around next
Monday or so (the 12th).
&&
.MARINE...
Issued at 348 PM EST Sun Feb 4 2024
Tonight-Monday...Poor boating conditions are forecast to continue
over the next several hours. South to southwest winds 15 to 25 knots
and seas 5 to 7 feet will continue across the offshore waters and
nearshore Treasure Coast waters through 7 PM, with lingering 20 knot
winds and 6 foot seas across the offshore Volusia and Brevard waters
through 10 PM. A Small Craft Advisory is in effect for these areas,
with the Treasure Coast waters dropping off at 7 PM. Monday, an area
of low pressure over the peninsula will cause winds to weaken to 5
to 10 knots, resulting in seas diminishing to 3 to 5 feet.
Scattered to numerous showers are forecast across the local Atlantic
waters tonight into tomorrow. Isolated storm development cannot be
ruled out.
Monday Night-Thursday (modified previous)... Dangerous marine
conditions will quickly unfold beginning Monday night. Deep low
pressure will move into the Western Atlantic as high pressure nudges
against it to our northwest, tightening the pressure gradient over
the local Atlantic. Gale conditions are expected, and a Gale Watch
has been issued beginning for the Volusia waters Monday evening,
then spreading southward into Monday night and persisting through
Tuesday night. By daybreak Tuesday, north winds increase to 25-35 KT
with gusts of 35-45 KT. These strong winds will persist through
early Wednesday morning, before slowly subsiding to around 20 KT
Wednesday afternoon. Seas will become extremely rough, with
nearshore waves building to 10-14 FT on Tuesday and Tuesday night,
then up to 15-18 FT in the Gulf Stream. Seas will remain elevated
for a while, only decreasing to 8-12 FT late Wednesday afternoon and
7-11 FT on Thursday. Scattered-numerous showers and isolated
lightning storms are forecast from Monday night through Tuesday
night.
&&
.AVIATION...
(18Z TAFS)
Issued at 348 PM EST Sun Feb 4 2024
The main line of showers has cleared east central Florida, moving
well offshore. A few isolated showers and storms will still be
possible over the next several hours, but decided to leave out VCSH
for now. Will amend as necessary. South-southeast winds becoming
southwesterly late this afternoon into the evening hours before
backing to out of the southeast once more. Generally dry across the
terminals overnight. VCSH starting around 10Z as the area of low
pressure currently located across the Panhandle moves southeastward
and swings across the peninsula. Cannot rule out VCTS, but
confidence was too low to include it in this package. Will continue
to monitor. Models are indicating lower ceilings tomorrow morning,
but didn't want to quite drop to MVFR/IFR due to lower confidence,
so kept SCT coverage for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 51 67 51 61 / 10 40 30 20
MCO 53 66 53 64 / 10 60 20 20
MLB 53 67 53 65 / 20 70 40 40
VRB 53 69 53 66 / 20 70 40 40
LEE 52 66 48 63 / 10 50 10 0
SFB 53 67 51 63 / 10 50 20 20
ORL 53 67 51 64 / 10 50 20 20
FPR 53 69 53 67 / 20 70 40 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Gale Watch from Monday evening through late Tuesday night for
AMZ550-570.
Gale Watch from Monday evening through late Tuesday night for
AMZ552-555-572-575.
Small Craft Advisory until 7 PM EST this evening for AMZ555-575.
Small Craft Advisory until 10 PM EST this evening for AMZ570-572.
&&
SHORT TERM...Tollefsen
LONG TERM....Watson/Leahy
AVIATION...TollefsenHazardous weather outlook, Feb 4, 10:54 AM EST, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1054 AM EST Sun Feb 4 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-050000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1054 AM EST Sun Feb 4 2024 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A band of moderate to heavy showers and embedded storms will race east northeast across the area late this morning and early this afternoon and produce occasional lightning strikes and gusty winds of 30 to 40 mph. There is potential for additional, more isolated storms to develop late this afternoon across Lake, Volusia, Seminole, Orange, north Osceola and north Brevard counties. These storms will have greater potential to be severe, containing large hail, frequent lightning strikes, damaging winds near 60 mph and possibly a tornado. Motion will be toward the east northeast at 40 to 50 mph and will push offshore during the evening. .HIGH WIND IMPACT... South-southeast winds 15 to 20 mph will gust around 30 mph along the coast south of the Cape. .RIP CURRENT IMPACT... A High Risk of dangerous rip currents continues at all east central Florida beaches. Rough surf is also a concern. Entering the water is strongly discouraged. .MARINE THUNDERSTORM GUST IMPACT... Numerous showers and isolated storms will push offshore from late morning into the afternoon containing occasional lightning strikes and gusty winds up to 35 knots. Additional but more isolated storms may develop late this afternoon into early evening and would pose a greater risk of producing hail and wind gusts near 50 knots. The preferred area for this development will be from Kissimmee to the Cape northward. .WATERSPOUT IMPACT... A brief waterspout or two cannot be ruled out across the local Atlantic waters, intracoastal waterways, and local lakes with all the shower and potential storm activity moving across the area late this morning into the afternoon hours. .WIND AND SEA IMPACT... A Small Craft Advisory is in effect for the offshore Atlantic waters, beyond 20 miles, as well as the nearshore Treasure coast waters between Sebastian Inlet and Jupiter Inlet for southeast winds increasing near 20 knots and seas 5 to 7 feet. Small craft should also exercise caution across the nearshore Volusia and Brevard waters for seas 4 to 6 feet and south-southeast winds 15 to 20 knots. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. On Monday, although the risk of strong to severe storms will be lower, lightning strikes and small hail will be possible due to very cold temperatures aloft. As low pressure pulls east of the area Monday night and Tuesday, strong north winds will produce very windy conditions along the coast and likely Gale conditions over the local Atlantic waters. High surf and minor to moderate beach erosion will be possible over several high tide cycles Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Kelly/Tollefsen
In the hours before
Local storm report, Feb 4, 7:27 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
727 PM EST Sun Feb 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail 1 ESE Tavares 28.80N 81.73W
02/04/2024 M1.00 inch Lake FL Trained Spotter
Quarter sized, 1 inch diameter, hail reported at the
Seaplane Base in Tavares.
&&
Event Number MLB2400013
ZTLSpecial weather statement, Feb 4, 7:28 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
728 PM EST Sun Feb 4 2024
FLZ041-044>046-050100-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
728 PM EST Sun Feb 4 2024
...A strong thunderstorm will impact portions of northwestern
Seminole, northeastern Lake, northwestern Orange and central Volusia
Counties through 800 PM EST...
At 728 PM EST, Doppler radar was tracking a strong thunderstorm near
Cassia, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deltona, Apopka, DeLand, Eustis, and Mount Dora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2916 8147 2896 8113 2869 8163 2890 8168
TIME...MOT...LOC 0028Z 228DEG 27KT 2892 8151
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LawLocal storm report, Feb 4, 7:43 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
743 PM EST Sun Feb 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM Hail 1 SE Ocoee 28.56N 81.52W
02/04/2024 M1.00 inch Orange FL NWS Employee
Quarter sized, 1 inch diameter, hail reported in Ocoee
near the intersection of White and Clarke Rd.
&&
Event Number MLB2400014
ZTLLocal storm report, Feb 4, 7:51 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
751 PM EST Sun Feb 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM Hail 2 SE Ocoee 28.55N 81.50W
02/04/2024 M1.00 inch Orange FL Public
Quarter sized, 1 inch diameter, hail reported in Ocoee
near the intersection of Good Homes Rd. and SR-50.
&&
Event Number MLB2400015
DKWSpecial weather statement, Feb 4, 7:56 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
756 PM EST Sun Feb 4 2024
FLZ041-045-046-247-050130-
Orange FL-Seminole FL-Inland Volusia FL-Inland Northern Brevard FL-
756 PM EST Sun Feb 4 2024
...A strong thunderstorm will impact portions of Seminole, central
Orange and south central Volusia Counties through 830 PM EST...
At 756 PM EST, Doppler radar was tracking a strong thunderstorm over
Goldenrod, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Deltona, Sanford, Altamonte Springs, and Oviedo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2841 8131 2859 8147 2891 8115 2855 8088
TIME...MOT...LOC 0056Z 241DEG 31KT 2859 8128
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawLocal storm report, Feb 4, 8:02 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
802 PM EST Sun Feb 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Tstm Wnd Gst Orlando Executive Airpo 28.55N 81.33W
02/04/2024 M43 mph Orange FL ASOS
The ASOS at Orlando Executive Airport measured a wind
gust of 43MPH/37KTS from the west.
&&
Event Number MLB2400016
DKWThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 7:24 PM EST | Severe Thunderstorm Warning | MLB | Orange, Seminole | 36 min |
| Feb 4, 7:28 PM EST | Special Weather Statement | MLB | Volusia | 32 min |
| Feb 4, 7:31 PM EST | Special Marine Warning | MLB | 89 min | |
| Feb 4, 7:56 PM EST | Special Weather Statement | MLB | Orange, Seminole | 34 min |
| Feb 4, 8:07 PM EST | Special Weather Statement | MLB | Osceola | 38 min |
| Feb 4, 8:38 PM EST | Special Marine Warning | MLB | 2 hr | |
| Feb 4, 8:44 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola | 46 min |
| Feb 4, 8:59 PM EST | Special Weather Statement | MLB | Indian River | 46 min |
| Feb 5, 2:47 AM EST | Wind Advisory | MLB | Brevard, Indian River, Martin, Saint Lucie, Volusia | 46 hr |
| Feb 5, 3:19 AM EST | Gale Warning | MLB | 52 hr | |
| Feb 5, 2:58 PM EST | High Surf Advisory | MLB | Brevard, Indian River, Martin, Saint Lucie, Volusia | 67 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.